Alert archive / Oregon / Beach Hazards Statements in 2019

Beach Hazards Statement 3, NWS Medford, OR

February 8, 2019Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this beach hazards statement at Feb 8, 2019, 2:58 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Feb 9, 2019, 4:00 AM PST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Feb 8, 2019, 2:58 AM PST (10:58 UTC)
In effect from
Feb 9, 2019, 4:00 AM PST
Expired
Feb 10, 2019, 4:00 AM PST
In force
24 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 11:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 11.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2019-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2019-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

595 
WHUS46 KMFR 081058
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
258 AM PST Fri Feb 8 2019


ORZ021-022-081900-
/O.NEW.KMFR.BH.S.0003.190209T1200Z-190210T1200Z/
South Central Oregon Coast-Curry County Coast-
258 AM PST Fri Feb 8 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH
LATE SATURDAY NIGHT...

The National Weather Service in Medford has issued a Beach
Hazards Statement for sneaker waves...which is in effect from 
late tonight through late Saturday night. 

* Hazards...Possible sneaker waves. 

* Timing...Early Saturday morning through Saturday night.

* Locations Include...The southwestern Oregon coast from Florence
  south to Point Saint George, with the greatest threat for west 
  and northwest facing beaches. 

* Potential Impacts...Sudden and unusually high beach run-up is
  possible. This can take beachgoers by surprise resulting in
  possible injury or drownings. Logs and other debris can become
  lifted and floated, increasing risk to those in or near the 
  water. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
4 follow-up statements
325 
WHUS46 KMFR 081816
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
1016 AM PST Fri Feb 8 2019

ORZ021-022-091215-
/O.CON.KMFR.BH.S.0003.190209T1200Z-190210T1200Z/
South Central Oregon Coast-Curry County Coast-
1016 AM PST Fri Feb 8 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT
THROUGH LATE SATURDAY NIGHT...

* Hazards...Possible sneaker waves.

* Timing...Early Saturday morning through Saturday night.

* Locations Include...The southwest Oregon coast from Florence 
  south to Point Saint George, with the greatest threat for west 
  and northwest facing beaches. 

* Potential Impacts...Sudden and unusually high beach run-up is
  possible. This can take beachgoers by surprise resulting in
  possible injury or drowning. Logs and other debris can become 
  lifted and floated, increasing risk to those in or near the 
  water. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
250 
WHUS46 KMFR 091215
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
415 AM PST Sat Feb 9 2019


ORZ021-022-092300-
/O.CON.KMFR.BH.S.0003.000000T0000Z-190210T1200Z/
South Central Oregon Coast-Curry County Coast-
415 AM PST Sat Feb 9 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* Hazards...Possible sneaker waves.

* Timing...Early this morning through tonight.

* Locations Include...The southwest Oregon coast from Florence 
  south to Point Saint George, with the greatest threat for west 
  and northwest facing beaches. 

* Potential Impacts...Sudden and unusually high beach run-up is 
  possible. This can take beachgoers by surprise resulting in 
  possible injury or drowning. Logs and other debris can become 
  lifted and floated, increasing risk to those in or near the 
  water. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
689 
WHUS46 KMFR 100335
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
735 PM PST Sat Feb 9 2019

ORZ021-022-101145-
/O.CON.KMFR.BH.S.0003.000000T0000Z-190210T1200Z/
South Central Oregon Coast-Curry County Coast-
735 PM PST Sat Feb 9 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 AM PST
SUNDAY...

* Hazards...Possible sneaker waves.

* Timing...Through tonight.

* Locations Include...The southwest Oregon coast from Florence 
  south to Point Saint George, with the greatest threat for west 
  and northwest facing beaches. 

* Potential Impacts...Sudden and unusually high beach run-up is 
  possible. This can take beachgoers by surprise resulting in 
  possible injury or drowning. Logs and other debris can become 
  lifted and floated, increasing risk to those in or near the 
  water. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
127 
WHUS46 KMFR 101154
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
354 AM PST Sun Feb 10 2019


ORZ021-022-101300-
/O.EXP.KMFR.BH.S.0003.000000T0000Z-190210T1200Z/
South Central Oregon Coast-Curry County Coast-
354 AM PST Sun Feb 10 2019

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 4 AM PST EARLY THIS
MORNING...

The sneaker wave threat has decreased. Seas will remain elevated 
early this morning, then gradually lower. 

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Feb 7, 10:59 PM PST, 3 hours 59 minutes earlier.

Area forecast discussion, Feb 7, 10:59 PM PST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1059 PM PST Thu Feb 7 2019

.UPDATE...We've updated the Winter Weather hazards this evening.
The main updates are to include coastal areas in a Winter Weather
Advisory, mainly due to at least several models suggesting very
cold air meeting up with some precipitation east of a surface low
Saturday night. We've conservatively added around an inch of snow
Saturday at the immediate coast, with 1 to 3 inches in coastal
valleys, though if some of the heavier precipitation models come
to fruition, we could increase these values. Given how rare
coastal snow is, we thought we'd start to advertise the "pretty
good" possibility now.

Further inland, we've increased Winter Weather Advisories for
Douglas County, and we've lowered the Warning in that area down to
1500 feet. We've left Roseburg (areas 500 feet and below) out of
the Advisory in Douglas County for now. For Josephine County,
we've lowered the Warning to include areas 1500 feet and above
while we've included all other Josephine County areas in an
Advisory, including Grants Pass. Precipitation looks sufficient
Saturday evening to get a few inches of accumulation in the
valleys. If precipitation rates are high Saturday afternoon, it's
feasible to get accumulation during the afternoon hours, but
confidence is low on this based on the time of day and year.
Further east, in the climatologically lowest precipitation area of
Western Oregon (Rogue Valley near Medford), confidence decreases
in the ability for valley areas to meet up with enough cold air
to generate accumulating snow below 1500 feet. Therefore, we've
left those elevations out of the Winter Weather Advisory. Areas
above 1500 feet and below 2000 feet, conditions support Advisory a
few inches of snow. Above 2000 feet, snow is expected to start
accumulating Saturday morning and continue through Sunday morning,
so a Warning continues for that area.

One thing to be aware of is the very cold air behind the front
Saturday night, so any wet and/or slushy untreated roadways will
become icy overnight.

&&

.PREV DISCUSSION... /Issued 953 PM PST Thu Feb 7 2019/

DISCUSSION...No updates needed for the evening. Relatively quiet
weather is on tap for tonight with low pressure sliding by to the
west and moving inland into northern California Friday afternoon
and evening. Light returns are showing on the radar tonight as
this low is moving by, but ground truth reports indicate they
aren't amounting to much. Some light snow is being reported in
the Mount Shasta City area, but a look at webcams is showing
mainly wet roads there so no big impacts are expected there
tonight. Precipitation chances increase Friday as the low moves
inland, however, amounts will be light and most areas will remain
dry for much of the day.

The bigger story, and the main focus of forecaster efforts, will
be on the next system due in late Friday night through Saturday.
While similar to the previous system on Monday, there are
differences which will lead to potentially bigger impacts across
the area. The main focus this evening is to fine tune the plethora
of Winter Weather headlines in effect, and updates to those will
be coming shortly (See PDXWSWMFR for more details). For details on
this system, and the weather beyond, see the previous discussion
below. /BR-y

AVIATION...For the 08/06Z TAFs...Mainly VFR conditions with
scattered terrain obscuration will persist through the TAF period.
Areas of MVFR/IFR cigs/vsbys in low clouds and fog could develop
late tonight into Friday morning over the west side valleys, but
confidence is low given the extent of cloud cover. Overall, expect
VFR conditions with local areas of MVFR. /BR-y

MARINE...Updated 800 PM PST Thursday 7 February 2019...Low pressure
will move by the waters tonight into Thursday, moving onshore south
of the area Friday night. Conditions will remain below criteria
levels through then, but expect gusty south winds through tonight.
Winds will turn east, then north as the low moves inland Friday
night.

Seas will build Friday night into Saturday as heavy west and
northwest swell moves into the waters. Very steep and hazardous seas
will make for rough bar conditions Saturday morning into Sunday
afternoon. In addition, advisory level northwest winds are expected
Saturday as the first in a series of strong, cold lows moves in from
the north. Winds could approach gales at times, but should remain at
high end advisory level for the most part. More systems will move in
from the north, bringing continued unsettled weather through the
weekend and into early next week. With the cold air already in
place, one or two more rounds of snow are possible along the coast
and over the waters as the systems pass overhead. /BR-y

PREV DISCUSSION... /Issued 334 PM PST Thu Feb 7 2019/

DISCUSSION...An upper low near 132W and 42 N will slowly move south
to southeast over the next 24 hours. The majority of the moisture is
expected to remain south west of the forecast area. The GFS and NAM
show light precipitation moving in at times into southwest Oregon
this evening and tonight. However a few of the high res short range
models show little to northing. The coast and northern California
have the best chance of getting precipitation. Even then, amounts
will be light. The cloud cover should be sufficient tonight to
prevent temperatures from getting as cold as they were this morning,
but below freezing readings are likely east of the Cascades and near
or just above freezing west of the Cascades. Snow levels tonight
will hover around 1500 feet. It's possible the higher passes on I-5
pick up a dusting of snow with slick spots by Friday morning if
there is precipitation

The upper low will move south off the California coast. At the same
time weak troughing will be over the area with weak disturbances
moving through. The models suggest precipitation could become
enhanced mainly from around Douglas county north and around Crater
Lake Friday afternoon and evening. This is due in part to the
upstream strong upper trough moving into northwest Washington that
will bring significant impacts Saturday, More on this will be
addressed below.

The key period of concern will be Saturday afternoon through
Saturday night for the potential for low elevation snow which could
possibly get down to the valley floors in the Rogue and Illinois
Valley and portions of the Umpqua Basin. More on this to follow.

The operational models are in fairly good agreement through Saturday
night with the timing of the cold front and track of the upper low
to follow Saturday night. Thus, confidence has increased for
accumulating snow above 2000 feet west of the Cascades. For this
reason and those noted below a Winter Storm Warning and Winter
Weather Advisory will be issued shortly.

The track of the upper low is expected to be similar to the one that
moved into the area last Sunday night into Monday. However there are
some key differences. First, the air mass over the area is colder.
Last Sunday and Monday, the air mass was warmer and the colder air
mass that moved in modified (warmed up) some. Two, the upper low is
stronger and has more dynamics ahead of it which could provide a
better opportunity for moderate to heavy precipitation which would
bring the snow level down further. Three, snow levels are expected
to be lower before the heavier precipitation arrives.

Not much has changed with respect to the timing of the front. If
anything it may come in a bit earlier. The front is still expected
to move into the northwest part of the forecast area Saturday
morning, then move southeast into northern California Saturday
evening. An even colder air mass will move in along and just off the
Oregon coast Saturday night.

At the very least, we will have snow at the higher passes on
interstate 5 between Grants Pass and Roseburg Saturday into Sunday
morning. However there is increasing concern for snow to lower all
the way down to the valley floors Saturday night. A number of
possibilities exist and much will depend on the timing of the cold
front, available moisture and snow levels. The worst case will be
the potential for 1-2 inches of snow for the valley floors in the
Rogue and Illinois Valley. The best case will be wet roads or some
roadside slush which could become icy by daybreak Sunday. As
previously mentioned, the coldest air mass is expected to be at the
coast and offshore Saturday night and it's here where showers could
be occasionally moderate to heavy. If this turns out to be the case,
we could see snow all the way down to the beaches. Either way all
areas should be prepared for wintry travel and difficult to
hazardous driving conditions Saturday into Sunday morning.

Snow amounts will be higher on the passes on Interstate 5 between
Grants Pass and Roseburg and highway 199 near Hays Hill and near the
Oregon/California state line with 3-6 inches possible with local
amounts up to 8 inches.

The higher passes like Lake of the Woods and Siskiyou summit will
have higher road accumulations with 10-14 inches at Lake of the
Woods and 6-10 inches at Siskiyou Summit. Road snow will also be a
concern at Diamond Lake, Crater Lake with 12-18 inches possible.
Highway 97 north of Chiloquin could pick up 6-10 inches.

Note the snow amounted noted above are 24 hour amounts from
Saturday morning through Saturday night, but the heaviest snow is
expected from Saturday morning through Saturday evening.

Please keep mind the specific details could vary, especially for
elevations below 1500 feet. We will continue to monitor this
closely, so check back frequently for updates.
-Petrucelli

Long Term...Sunday through Thursday night...Models have taken a
more active trend through the long term, producing continuing cold
temperatures and several frontal systems through next week. As the
term begins Sunday, snow showers are expected to continue as the
upper level trough swings by over the region. These showers never
quite fully taper off before the next low digs south from the
British Columbia, producing another round of cold air and
precipitation Sunday evening into Monday morning. There is little
reason to believe that snow levels will rise significantly during
this time, keeping at or around 1500 feet until midday Monday. There
is a decent chance the Monday morning commute could be impacted by
snow, either falling or packed on area roads.

After another brief break in the train of lows, yet another system
is forecast to arrive Tuesday. This one does appear to arrive from a
more northwest trajectory, and is therefore slightly warmer and
windier, with a bit more of a southerly fetch of wind ahead of the
system. Temperatures should therefore warm a bit, and snow levels
should see a modest rise. Models also depict this system moving much
slower, meandering a bit off the coast before moving onshore
Wednesday or even Thursday, depending on the model suite. Much will
depend on the track and strength of the low, as well as the
intensity of precipitation, so confidence is likely to remain low
until there is better agreement across the model solutions. -BPN

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory from 10 PM Friday to 4 AM PST Sunday for
     ORZ029>031.
     Winter Storm Warning from 10 PM Friday to 4 AM PST Sunday for
     ORZ029-030.
     Winter Storm Warning from 10 PM Friday to 4 AM PST Sunday above
     4500 feet in the for ORZ031.
     Winter Weather Advisory from 10 PM Friday to 4 AM PST Sunday for
     ORZ027-028.
     Winter Weather Advisory from 4 PM Saturday to 7 AM PST Sunday
     for ORZ021-022.
     Winter Storm Warning from 10 PM Friday to 4 AM PST Sunday below
     2000 feet in the for ORZ021-022.
     Winter Storm Warning from 10 PM Friday to 4 AM PST Sunday above
     2000 feet in the for ORZ025-026.
     Winter Weather Advisory from 10 AM Saturday to 4 AM PST Sunday
     above 500 feet in the for ORZ023.
     Winter Storm Warning from 10 PM Friday to 4 AM PST Sunday above
     1500 feet in the for ORZ023.
     Winter Weather Advisory from 10 AM Saturday to 4 AM PST Sunday
     below 1500 feet in the for ORZ024.
     Winter Storm Warning from 10 PM Friday to 4 AM PST Sunday above
     1500 feet in the for ORZ024.
     Winter Storm Warning from 10 PM Friday to 4 AM PST Sunday for
     ORZ027.
     Winter Weather Advisory from 1 PM Saturday to 4 AM PST Sunday
     below 2000 feet in the for ORZ026.

CA...Winter Weather Advisory from 10 PM Friday to 4 AM PST Sunday for
     CAZ085.
     Winter Storm Warning from 10 PM Friday to 4 AM PST Sunday above
     4500 feet in the for CAZ085.
     Winter Storm Warning from 10 PM Friday to 4 AM PST Sunday above
     4000 feet in the for CAZ080>083.
     Winter Weather Advisory from 10 PM Friday to 4 AM PST Sunday
     below 4000 feet in the for CAZ080-081-083-084.

Pacific Coastal Waters...Hazardous Seas Warning from 4 AM Saturday to 4 PM PST Sunday for
     PZZ350-356-370-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 4:15 PM PSTWinter Storm WarningMFRCoos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more60 hr
Feb 7, 4:15 PM PSTWinter Weather AdvisoryMFRCoos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more66 hr
Feb 8, 2:06 AM PSTSmall Craft AdvisoryMFR32 hr

Nearby

Beach Hazards Statements in Oregon, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.